Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 34, NWS Dodge City, KS

May 28, 2019Ellis County, Kansas

NWS Dodge City, KS issued this tornado warning at May 28, 2019, 6:57 PM CDT for Ellis County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 6:57 PM CDT (23:57 UTC)
Expired
May 28, 2019, 7:20 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

664 
WFUS53 KDDC 282357
TORDDC
KSC051-290045-
/O.NEW.KDDC.TO.W.0034.190528T2357Z-190529T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
657 PM CDT Tue May 28 2019

The National Weather Service in Dodge City has issued a

* Tornado Warning for...
  Northeastern Ellis County in central Kansas...

* Until 745 PM CDT.
    
* At 657 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Catherine, moving east at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Catherine around 700 PM CDT.
  Emmeram around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3890 9904 3890 9930 3899 9933 3914 9916
      3913 9904
TIME...MOT...LOC 2357Z 256DEG 27KT 3896 9925 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

FINCH
2 follow-up statements
068 
WWUS53 KDDC 290004
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
704 PM CDT Tue May 28 2019

KSC051-290045-
/O.CON.KDDC.TO.W.0034.000000T0000Z-190529T0045Z/
Ellis KS-
704 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN ELLIS COUNTY...
    
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emmeram, moving northeast at 50 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3890 9904 3890 9922 3900 9927 3914 9916
      3913 9904
TIME...MOT...LOC 0004Z 237DEG 43KT 3904 9913 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

FINCH
206 
WWUS53 KDDC 290020
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
720 PM CDT Tue May 28 2019

KSC051-290030-
/O.CAN.KDDC.TO.W.0034.000000T0000Z-190529T0045Z/
Ellis KS-
720 PM CDT Tue May 28 2019

...THE TORNADO WARNING FOR NORTHEASTERN ELLIS COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3890 9904 3890 9922 3900 9927 3914 9916
      3913 9904
TIME...MOT...LOC 0018Z 256DEG 27KT 3907 9898 

$$

FINCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:59 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 28, 2:59 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Tue May 28 2019

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue May 28 2019

A loosely defined dryline was moving through southwest Kansas
early this afternoon. The best low level convergence was currently
over south central KS in the vicinity of Medicine Lodge. Vis
satellite imagery showed some increase in cumulus development
in that area. Will keep some slight chance pops in south central
late this afternoon for a potential storm but given that satellite
loops show the line of cumulus working its way east, think storms
may very well develop east of the St John-Medicine Lodge corridor.

CAMs have been showing some thunderstorm development over
west central into northern Kansas along a Tribune-Wakeeney line
late this afternoon along a stationary frontal boundary that has
been across that area today. Instability is not all that
impressive out toward the Colorado border but increases farther
northeast. A few storms could develop and move northeast through
that area late this afternoon but storms should move out of the
area early this evening.

Cold front moves southeast across the forecast area tonight.
Wednesday will be a little cooler with drier air spreading into
the central High Plains behind the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue May 28 2019

An upper level trough will linger over the region through
Wednesday night before moving east on Thursday. There is a small
possibility of a few thunderstorms moving off the front range and
possibly making it into far southwest Kansas Wednesday night but
not real confident in this. Upper level ridging develops over the
region on Thursday into the weekend. Return flow develops late in
the week pulling low level moisture, and increasing chances for
thunderstorms, back into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 28 2019

A few thunderstorms will be possible in the Hays area later this
afternoon and early evening and have added VCTS to the terminal to
account for this. The remainder of the southwest Kansas terminals
should remain storm free through this period. A cold front will
move southeast across the area tonight, possibly as early as 03-04z.
Winds will become north to northwest behind the front, gusting to
20-25 knots at times. Winds should diminish late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  48  74 /   0  10  10   0
GCK  48  68  46  73 /   0  10  10  10
EHA  50  69  48  73 /   0  10  20  10
LBL  49  69  49  74 /   0  10  10  10
HYS  51  68  47  73 /  20  10  10   0
P28  56  71  51  76 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Tue May 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk of severe weather exists over south central Kansas
late this afternoon and early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Best chances for a storm is late afternoon to evening hours in the
far southwest Wednesday and Thursday. Low thunderstorm chances
become more widespread into the weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 4:33 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 WNW MANNING           38.60N 100.83W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
            ON HWY K-4, 4 MILES EAST OF HWY 83.

&&

RML
Local storm report, May 28, 4:40 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NW MANNING            38.60N 100.80W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
            AND MORE COPIOUS AS PREVIOUS REPORTS WITH
            SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
            HWY K-4.

&&

RML
Local storm report, May 28, 4:48 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 NNW MANNING           38.60N 100.76W
05/28/2019  E2.00 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
            2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
            OF HWY 83.

&&

RML
Local storm report, May 28, 5:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             10 S COLLYER            38.90N 100.13W
05/28/2019  E1.00 INCH       TREGO              KS   PUBLIC

            REPORTS OF QUARTER SIZE HAIL.

&&

RML
Local storm report, May 28, 6:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             4 SE WAKEENEY           38.97N 99.83W
05/28/2019  E1.50 INCH       TREGO              KS   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED.

0615 PM     HAIL             4 N TREGO CENTER        38.94N 99.89W
05/28/2019  E2.00 INCH       TREGO              KS   PUBLIC

            EGG SIZE HAIL REPORTED BY GREG ANSEL 5MILES
            SOUTH OF WAKEENEY.

0611 PM     HAIL             3 N TREGO CENTER        38.93N 99.89W
05/28/2019  E1.75 INCH       TREGO              KS   PUBLIC

            GREG ANSEL REPORTS GOLF BALL SIZE HAIL 3
            MILES NORTH OF TREGO CENTER.

&&
Local storm report, May 28, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 N YOCEMENTO           38.94N 99.43W
05/28/2019                   ELLIS              KS   PUBLIC

            TORNADO REPORTED BY GREG ANSTEL 2 MILES
            NORTH OF YOCEMENTO.

0642 PM     HAIL             3 W OGALLAH             39.00N 99.79W
05/28/2019  E2.75 INCH       TREGO              KS   EMERGENCY MNGR

            BASEBALL SIZE HAIL REPORTED BY TREGO COUNTY
            EM AT REST AREA ON I-70 EAST OF WAKEENEY.

0640 PM     TORNADO          3 N YOCEMENTO           38.94N 99.43W
05/28/2019                   ELLIS              KS   EMERGENCY MNGR

            ELLIS COUNTY EM REPORTS FUNNEL CLOUD AT
            FEEDLOT AND YOCEMENTO AVE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:21 PM CDTSpecial Weather StatementDDCEllis24 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningDDCEllis, Trego29 min
May 28, 2:11 PM CDTRiver Flood WarningDDCStafford56 hr
May 28, 4:06 PM CDTSpecial Weather StatementDDCScott54 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDDCLane, Scott41 min
May 28, 4:19 PM CDTTornado WarningDDCEllis41 min
May 28, 4:51 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningDDCTrego62 min
May 28, 6:16 PM CDTSevere Thunderstorm WarningDDCEllis, Trego59 min
May 28, 6:21 PM CDTTornado WarningDDCEllis, Trego39 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.